Oregon, 2021

Flood and Hail in Oregon, June 23, 2021

June 23, 2021 · NWS PDT · 2 events in 1 county or zone

A strong moisture plume with increasing surface instability under a southerly flow aloft produced strong thunderstorms across portions of Deschutes County, OR. These thunderstorms produced heavy rainfall and severe hail at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong moisture plume with increasing surface instability under a southerly flow aloft produced strong thunderstorms across portions of Deschutes County, OR. These thunderstorms produced heavy rainfall and severe hail at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 23, 3:54 PM PST, 46 minutes earlier.

Area forecast discussion, Jun 23, 3:54 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
454 PM PDT Wed Jun 23 2021

updated the aviation discussion

.SHORT TERM...
Tonight through Friday night...Low pressure off the California
Coast will once again bring southerly flow over the area through
this evening. As a result, there is a chance of thunderstorms over
central and southern Oregon, though the latest short range
guidance continues to be relatively pessimistic about the
development of thunderstorms. Latest satellite imagery shows a few
storms over southeastern Oregon, and not much else. So have toned
down pops a bit but will see how things develop through the
evening hours. Any thunderstorm activity that does develop should
end later tonight. The red flag warning remains in effect for the
low relative humidity values, potential for gusty winds and any
thunderstorms.

All thunderstorm chances (and associated red flag chances) come to
an end tonight. Thursday looks dry and a bit cooler as subsidence
works in ahead of a building area of high pressure. Winds will
also be lighter as the high begins to build in.

An anomalous and extremely strong upper-level ridge will begin
building across the PacNW Friday morning with the region firmly
entrenched in the regime by the end of the period. With little in
the way of cloud cover, daytime highs will likely reach to the mid
to upper 90s and may exceed 100 in the eastern Columbia River
Gorge and Lower Columbia Basin.

.LONG TERM...
Saturday through Wednesday...The main concern for the
extended period is the expected record heat wave for this coming
weekend into much of next week. The latest deterministic and
ensemble models for the long range have deviated slightly from
each other with regard to how hot it will get and the timing of
the heat...i.e. which days will be the hottest. It now looks like
Sunday, Monday and Tuesday will be the hottest days, with the
heat continuing into Wednesday as well, but with more uncertainty
for Wednesday. This is especially true for the Cascades/east
slope zones and the eastern Columbia River Gorge zones where
there may be some cooler marine air trying to push into those
zones by Wednesday. In any case, the Excessive Heat Watch will be
extended through Wednesday evening, and will remain as a watch
for now. The overall forecasted high temperatures by the
deterministic, ensembles and the NBM models all seem to be
slightly not as hot as was predicted 24 hours ago as well.
However, it still looks to be a very hot period with record
breaking heat in many to most locations throughout the CWA, and
some of the all time record highs are still threatened, especially
for Monday and Tuesday, with Monday now being the forecast
hottest day, followed by Tuesday.

The GFS is still the hottest deterministic model, with 850 mb
temperatures climbing into the lower to mid 30s deg C by Sunday,
and then mid 30s for all of the forecast area on Monday and
Tuesday. If the GFS pans out, all time record high temperatures
will likely be broken in many locations across the CWA, even in
the mountain zones. Locations such as Meacham, OR, for example,
whose all time record high temperature of 105 deg F will certainly
be broken, if Pendleton reaches 115 deg F, as Meacham is usually
about 10 degrees cooler than Pendleton on most days. If the 850
mb temperatures reach the mid 30s deg C, Pendleton will reach, or
exceed 115 deg F. The all time record high for the Pendleton
Airport is 113, which occurred in August, rather than June. As
mentioned 24 hours ago, that also makes this heat wave an even
more significant historical event, since it is not usually the
hottest month of the summer, climatologically.

Given climatology, the NBM max temperature values, as well as the
ensemble forecasted 850 mb temperatures are more realistic, with
highs in the 105-110 range in the lower elevations, rather than
the mid 110's. Will again go with the NBM numbers for the forecast
highs in this afternoon's forecast package, keeping in mind the
possibility that it could actually be significantly hotter than
the NBM. There is less confidence that those higher maximum
temperature values will be reached by the deterministic models,
especially the GFS. The ECMWF Extreme Forecast Index values for
maximum temperature do reach 1.0, with "Shift Of Tail" values of
2 in some locations, especially in the northern two thirds of the
forecast area. This means that maximum temperatures have a better
chance of actually being hotter than the upper limit of the
probabilistic range of max temperature values by the ensembles, in
particular the ECMWF ensemble, since the ECMWF EFI is based on
the ECMWF. If the "Shift Of Tail" values are lower (for example
0-1 instead of 2) then there is less confidence that max
temperatures will exceed the upper range of possible values given
by the ensemble.

Other than the hot temperatures, winds are expected to be
generally light throughout the period, with just some locally
breezy winds in the typical breezier locations. These locations
include areas such as the Cascade gaps, passes, the eastern
Columbia River Gorge, the Kittitas Valley, and the Lower Columbia
Basin. However, winds will also be dependent on where the
location of the surface thermally induced low pressure trough is
located, which will have the greatest effect on the wind
direction, but also possibly cooling from marine air from the
west if that thermal trough moves further to the east, creating a
westerly surface pressure gradient through the Cascade gaps,
passes and the eastern Columbia River Gorge.

It will be dry through the extended period with very little
confidence in any precipitation falling through at least Tuesday,
if not Wednesday. However, there is still some hint of an upper
low developing along the coast, which may push some mid level
moisture into the forecast area for possible afternoon/evening
thunderstorms by midweek. If that were to happen, there would be
an increased fire threat due to lightning, which will likely be
mostly dry with thunderstorms being high based, and such hot and
dry conditions at the surface. Also, there would possibly be gusty
an erratic winds with any thunderstorms, which would cause any
new fire starts to spread more rapidly. 88

&&

.AVIATION...vfr conditions will persist at all taf sites for the
next 24 hours. However isolated tsra could appraoch taf sites krdm
and kbdn between 00z-04z that could create lcl mvfr conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  91  61  95 /   0   0   0   0
ALW  65  93  68  98 /   0   0   0   0
PSC  62  96  67 101 /   0   0   0   0
YKM  62  95  66 100 /   0   0   0   0
HRI  63  96  65 100 /   0   0   0   0
ELN  63  91  64  97 /   0   0   0   0
RDM  50  91  53  91 /  10   0   0   0
LGD  55  88  55  90 /  10   0   0   0
GCD  57  90  58  92 /  10   0   0   0
DLS  63  91  67 102 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Watch from Friday afternoon through Wednesday
     evening for ORZ041-044-049-050-502-503-505>511.

     Red Flag Warning until 11 PM PDT this evening for ORZ611-640-642-
     644-645.

WA...Excessive Heat Watch from Friday afternoon through Wednesday
     evening for WAZ024-026>030-520-521.

&&

SHORT TERM...77/86
LONG TERM....88
AVIATION...97

In the hours before

Local storm report, Jun 23, 3:56 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
456 PM PDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 ESE LOSTINE           45.48N 117.38W
06/23/2021  E0.25 INCH       WALLOWA            OR   TRAINED SPOTTER

            27 MPH WIND GUST AT OBS.

&&

MC
Special weather statement, Jun 23, 4:08 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Pendleton OR
508 PM PDT Wed Jun 23 2021

ORZ049-050-502-240100-
Grande Ronde Valley OR-Northern Blue Mountains of Oregon OR-
Wallowa County OR-
508 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION AND
NORTHWESTERN WALLOWA COUNTIES UNTIL 600 PM PDT...

At 507 PM PDT, Doppler radar was tracking a strong thunderstorm over
Minam, or 23 miles northeast of La Grande, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elgin, Wallowa, Minam and Flora.

LAT...LON 4542 11776 4556 11805 4593 11789 4592 11732
      4559 11713
TIME...MOT...LOC 0007Z 231DEG 14KT 4559 11776

VP

The radar

The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Deschutes

When
June 23, 4:40 PM PST to 5:20 PM PST
Where
Deschutes County, 1.07 mi SW of Bend to 1.54 mi SE of Tumalo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.058, -121.314

A severe thunderstorm developed and sat over the Bend, OR area for about 30 minutes, producing half an inch to 1.25 inch sized hailstones during the duration of the storm.

Flood, Deschutes

When
June 23, 5:00 PM PST to 6:30 PM PST
Where
Deschutes County, 0.47 mi W of Bend Muni Arpt to 0.54 mi SSE of Bend Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.100, -121.309

A severe thunderstorm that developed and sat over the Bend, OR area produced heavy rainfall with a cocorahs site reporting 2.68 inches of rain during the duration of the storm. This heavy rainfall led to ponding on a roadway near the intersection of highways 97 and 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2021Every state in 2021This day in weather historyWarnings in Oregon, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968159, 968173.